MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO-POWER LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO-POWER LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 420-050
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Unintended Radiation Exposure (4565)
Date of Event 03/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
A peripheral atherectomy procedure commenced to treat a moderately calcified lesion in the patient''s superficial femoral artery (sfa).Access was obtained in the patient''s right common femoral artery (cfa) and placed a cook ansel outer sheath up and over the aortic bifurcation into the left cfa.A wire was successfully inserted through the mid to distal sfa occlusion and used a spectranetics turbo-power laser atherectomy catheter to treat the patient.When the turbo-power advanced over the aortic bifurcation, resistance was felt and the turbo-power would not advance any further.The turbo power was attempted to be removed over the wire and out of the outer sheath, but it became stuck and the wire kinked.The turbo-power was able to be backed far enough over the wire to cut through the excess sheath that was outside the skin tract and the wire and the turbo-power were removed together.The remaining outer sheath was clamped with hemostats to reduce bleeding, then another 0.035 j wire was advanced through the remaining sheath to save access to the right femoral artery.The cut outer sheath was then removed over the j wire and a new cook ansel sheath was inserted.A new spectranetics turbo elite laser atherectomy catheter was used to successfully complete the procedure with no reported patient harm.However, during device evaluation on 21 apr 2022, it was discovered that a breach to the device''s outer jacket and exposed fibers were present just proximal to the device''s marker band.This report captures the turbo-power which was found to have exposed fibers and a breach to the outer jacket, causing unintended radiation exposure, potential for harm.
 
Additional Manufacturer Narrative
Patient's date of birth unk.Relevant tests/laboratory data unk.The device was returned and evaluated by a cross functional team.The introducer sheath was returned with a portion of the turbo-power's working length contained within it.Using a 0.014 guide wire through the turbo-power''s proximal guide wire lumen which was outside the introducer sheath, slight resistance was felt, due to biologics.Once the guide wire entered the turbo-power''s inner lumen which was within the introducer sheath, severe resistance was encountered and could not pass through the entire length of the inner lumen.Attempts to flush the inner lumen with water were unsuccessful, due to biologics and resistance felt within the introducer sheath.Attempt was made to pull the introducer sheath off the distal portion of the turbo-power''s working length, but was unsuccessful.The introducer sheath was removed in small sections, in order to visualize the turbo-power''s distal tip.After removing 4 cm of the introducer sheath, the turbo-power''s distal tip was visualized, and heavy biologics were present around the distal tip and marker band.When visualizing through the distal tip, the turbo-power''s inner lumen appeared stretched and misshapen due to biologics and excessive force from the guide wire.The turbo-power''s distal marker band was damaged (small dents); unable to determine whether marker band damage occurred prior to or during device evaluation.Just proximal to the marker band, a breach was seen in the turbo-power''s outer jacket, exposing fibers.The turbo-power could be advanced forward through the introducer sheath, but could not be pulled back completely.Clamp marks were observed on the introducer sheath, 25 cm from the introducer sheath''s hemostatic valve.With the hemostatic valve removed from the introducer sheath, there was no breach to the turbo-power''s outer jacket in the area of the clamp marks.Severe wrinkles were seen on the turbo-power''s outer jacket, approximately 30 cm from its distal tip.However, no breaches to the outer jacket were observed in the area of the wrinkles.Based on device evaluation and investigation, the cause of the turbo-power getting stuck within the outer sheath cannot be determined.However, the cause of the damage to the distal portion of the turbo-power''s outer jacket and inner lumen were determined to be use related.

Brand Name
SPECTRANETICS TURBO-POWER LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key14340606
Report Number1721279-2022-00086
Device Sequence Number5285446
Product Code MCW
UDI-Device Identifier00813132026783
UDI-Public(01)00813132026783(17)231012(10)FTS21J30A
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K180694
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/12/2023
Device Model Number420-050
Device Catalogue Number420-050
Device Lot NumberFTS21J30A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2022
Initial Report FDA Received Date05/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ASAHI GLADIUS 0.018 GUIDE WIRE; COOK MEDICAL 6F ANSEL GUIDE CATHETER; COOK MEDICAL 6F ANSEL INTRODUCER SHEATH (2); SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS TURBO ELITE LASER CATHETER
Patient Age70 YR
Patient SexMale
Patient Weight57 KG
Patient EthnicityNon Hispanic
Patient RaceWhite